Wisconsin, 2004

Lightning Strikes in Wisconsin, June 12, 2004

June 12, 2004 · NWS MKX · 2 events in 1 county or zone

Lightning struck a barn just outside Kewaskum, burning it to the ground. South of Thompson, lightning damaged the siding of a home.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$153,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Lightning struck a barn just outside Kewaskum, burning it to the ground. South of Thompson, lightning damaged the siding of a home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 12, 1:47 AM CST, 13 minutes earlier.

Area forecast discussion, Jun 12, 1:47 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
247 AM CDT SAT JUN 12 2004

.DISCUSSION...FORECAST FOCUS ON PCPN CHANCES TODAY THROUGH WEDNESDAY.

WILL BE CANCELLING THE FLOOD WARNING AT 4 AM SINCE BULK OF CURRENT
ROUND OF PCPN WILL BE OUT OVER LAKE MICHIGAN. RAINFALL AMOUNTS
HAVE NOT BEEN AS HIGH AS EXPECTED...AND CELLS SHOWING MORE FORWARD
SPEED THAN BEFORE.

WILL DROP MENTION OF PCPN FOR MORNING HOURS AS SOUTHERN WISCONSIN
BECOMES DRY-SLOTTED AND SHORTWAVE MOVES EASTWARD. HOWEVER...FRONTAL
BOUNDARY OVR NORTHERN ILLINOIS STILL AS TO COME BACK AS WARM FRONT.
MODERATELY UNSTABLE AIRMASS WITH PRECIPITABLE WATER VALUES AVERAGING
AROUND 1.5 INCHES SHOULD RESULT IN SOME SCATTERED TSTMS THIS
AFTERNOON.

SOUTHERN WISCONSIN BECOMES SITUATED IN THE RIGHT REAR QUAD OF JET
STREAK TONIGHT. MODELS SUGGEST SOME KIND OF CONVECTIVE COMPLEX MOVING
EAST THRU IOWA...SO MY CWA SHOULD SEE SOME TSTMS TONIGHT. 850 MB
TEMPS PROGGED TO DROP A POINT OR TWO TONIGHT...REFLECTIVE OF
UPWARD VERTICAL MOTION...THUS FEEL PCPN IS LIKELY TONIGHT.

MORE ACTIVITY FOR TUESDAY AND WEDNESDAY AS WARM AIR ADVECTION
RETURNS AHEAD OF NEXT FRONTAL BOUNDARY THAT WILL HAVE A WAVE MOWING
NORTHEAST ALONG IT. WITH UNSTABLE AIRMASS TO THE SOUTH...LOOK FOR
MORE HEAVY RAINS AND SEVERE WEATHER AT THAT TIME.

STAYED CLOSE TO META TEMPS...BUT TODAY WILL BE TRICKY DEPENDING ON
HOW FAST THE FRONT MOVES NORTHWARD.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.

KAPELA
Hazardous weather outlook, Jun 11, 10:55 AM CST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1155 AM CDT FRI JUN 11 2004

WIZ046-047-051-052-056>060-062>072-121001-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1155 AM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR IOWA AND LAFAYETTE COUNTIES. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER THE REMAINDER
OF SOUTH CENTRAL AND PARTS OF SOUTHEAST WISCONSIN.  THE ENTIRE RISK
AREA IS ROUGHLY SOUTH AND WEST OF A LINE FROM BERLIN TO WAUKESHA...
TO KENOSHA. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE
WITH ISOLATED TORNADOES POSSIBLE IN THE MODERATE RISK AREA.
WIDESPREAD HEAVY RAIN IS AGAIN A POSSIBILITY. WITH SOILS SATURATED...
ANY HEAVIER RAIN WILL AGGRAVATE THE FLOODING PROBLEMS...AS SEVERAL
RIVERS ARE IN FLOOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY
OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

ZAJDEL

In the hours before

Special weather statement, Jun 11, 8:57 PM CST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
957 PM CDT FRI JUN 11 2004

WIZ046-047-051-052-056>060-062>072-120500-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
957 PM CDT FRI JUN 11 2004

...TORNADO WATCH IN EFFECT UNTIL 11 PM CDT FOR IOWA...DANE...
LAFAYETTE...GREEN AND ROCK COUNTIES...
...FLOOD WATCH IN EFFECT UNTIL 7 AM CDT SATURDAY MORNING FOR SOUTHERN
WISCONSIN...

A LINE OF SHOWERS AND THUNDERSTORMS OVER WESTERN WISCONSIN
WILL MOVE EAST AND OVERSPREAD SAUK...IOWA AND NORTHWEST LAFAYETTE
COUNTIES BETWEEN 1045 AND 1145 PM. THE LINE OF STORMS WILL CONTINUE
EAST AND EVENTUALLY AFFECT ALL OF SOUTHERN WISCONSIN. THE RAIN WILL
LAST APPROXIMATELY ONE HOUR AND PRODUCE WIDESPREAD AMOUNTS FROM 1/4
TO 1/2 INCH.

A CLUSTER OF THUNDERSTORMS CONTINUE TO MOVE NORTH INTO SOUTH CENTRAL
AND SOUTHEAST ROCK COUNTY. THE STORMS WILL WEAKEN HOWEVER AS THEY
APPROACH JANESVILLE AND SOUTHWEST WALWORTH COUNTY. THE MAIN THREAT
FROM THESE STORMS IS HEAVY RAINFALL FROM AFTON SOUTH TO BELOIT AND
EAST TO CLINTON. RAINFALL AMOUNTS MAY TOTAL FROM 1 TO 2 INCHES BY
11 PM. SOME MINOR FLOODING OF CREEKS AND LOW LYING AREAS MAY OCCUR.

PERSONS IN SOUTH CENTRAL AND SOUTHEAST WISCONSIN SHOULD STAY ALERT
FOR SEVERE THUNDERSTORMS AND FLASH FLOODING.

GEHRING
Special weather statement, Jun 11, 9:54 PM CST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1054 PM CDT FRI JUN 11 2004

WIZ046-047-051-052-056>060-062>072-120600-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1054 PM CDT FRI JUN 11 2004

...TORNADO WATCH HAS EXPIRED FOR IOWA...DANE...LAFAYETTE...GREEN AND
ROCK COUNTIES...
...FLOOD WATCH IN EFFECT UNTIL 7 AM CDT SATURDAY MORNING FOR SOUTHERN
WISCONSIN...

A LINE OF SHOWERS AND THUNDERSTORMS OVER WESTERN WISCONSIN
WILL MOVE EAST AND OVERSPREAD MARQUETTE...SAUK...IOWA AND NORTHWEST
LAFAYETTE COUNTIES BETWEEN 11 PM AND MIDNIGHT. THE LINE OF STORMS
WILL CONTINUE EAST AND EVENTUALLY AFFECT ALL OF SOUTHERN WISCONSIN
THROUGH 3 AM.

CLUSTER OF THUNDERSTORMS CONTINUE TO DEVELOP OVER NORTHERN
ILLINOIS AND WILL MOVE NORTHEAST INTO FAR SOUTHERN WISCONSIN.
LAFAYETTE...GREEN AND ROCK COUNTIES WILL SEE THESE STORMS BEGINNING
BETWEEN 11 PM AND MIDNIGHT. ALSO A THUNDERSTORM OVER SOUTHERN
WALWORTH COUNTY WILL WEAKEN AS IT MOVES EAST ACROSS THE COUNTY.
RAINFALL TOTALS FROM THIS STORM MAY REACH 1.5 TO 2 INCHES SOUTH OF
ALLEN GROVE TO NEAR SHARON.

THE MAIN THREAT FROM THE STORMS TONIGHT IS HEAVY RAINFALL.
WIDESPREAD RAINFALL AMOUNTS UP TO 1/2 INCH CAN BE EXPECTED ACROSS
SOUTHERN WISCONSIN WITH LOCAL AMOUNTS FROM 1 TO 3 INCHES. IN THE
SHORT TERM...SOME MINOR FLOODING OF CREEKS AND LOW LYING AREAS MAY
OCCUR SOUTH OF CLINTON...TO ALLENS GROVE...TO DELAVAN LAKE THROUGH
AT LEAST 1 AM.

PERSONS IN SOUTH CENTRAL AND SOUTHEAST WISCONSIN SHOULD STAY ALERT
FOR FLASH FLOODING.

GEHRING
Special weather statement, Jun 11, 10:37 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1137 PM CDT FRI JUN 11 2004

WIZ046-047-051-052-056>060-062>072-120600-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1137 PM CDT FRI JUN 11 2004

...FLOOD WATCH IN EFFECT UNTIL 7 AM CDT SATURDAY MORNING FOR SOUTHERN
WISCONSIN...

A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM MARQUETTE
COUNTY...SOUTHWEST TO GRANT COUNTY WILL CONTINUE EAST AND OVERSPREAD
GREEN LAKE...COLUMBIA...WESTERN DANE...IOWA AND LAFAYETTE
COUNTIES BY 1230 AM. THE LINE WILL THEN OVERSPREAD FOND DU LAC...
DODGE...JEFFERSON AND ROCK COUNTIES BETWEEN 1235 AM AND 145 AM.

OTHER NUMEROUS STORMS OVER NORTHERN ILLINOIS WILL MOVE NORTHEAST INTO
FAR SOUTHERN WISCONSIN. LAFAYETTE...GREEN...ROCK...WALWORTH
AND KENOSHA COUNTIES WILL SEE THESE STORMS BEGINNING BETWEEN 1145 PM
AND 1 AM.

THE MAIN THREAT FROM THE STORMS TONIGHT IS HEAVY RAINFALL.
WIDESPREAD RAINFALL AMOUNTS UP TO 1/2 INCH CAN BE EXPECTED ACROSS
SOUTHERN WISCONSIN WITH LOCAL AMOUNTS FROM 1 TO 3 INCHES.

PERSONS IN SOUTH CENTRAL AND SOUTHEAST WISCONSIN NEAR RIVERS...
CREEKS AND LOW LYING AREAS SHOULD STAY ALERT FOR FLASH FLOODING.

GEHRING
Special weather statement, Jun 11, 11:36 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1236 AM CDT SAT JUN 12 2004

WIZ046-047-051-052-056>060-062>072-120700-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1245 AM CDT SAT JUN 12 2004

...FLOOD WARNING IN EFFECT FOR ALL OF SOUTH CENTRAL AND SOUTHEAST
WISCONSIN UNTIL 9 AM CDT...

A EXPANSIVE AREA OF SHOWERS AND THUNDERSTORMS...SOME PRODUCING
BRIEF VERY HEAVY RAIN...COVERED MUCH OF SOUTH CENTRAL AND
SOUTHEAST WISCONSIN. THE STORMS HAVE YET TO MOVE INTO THE AREA FROM
MILWAUKEE...NORTH TO SHEBOYGAN...INCLUDING WASHINGTON AND WAUKESHA
COUNTIES.  HOWEVER...THE STORMS WERE MOVING IN FROM THE WEST AT
20 MPH AND SHOULD OVERSPREAD THE FAR EAST BY AROUND 2 AM.

RAINFALL AMOUNTS ARE APPROACHING 1 INCH PER HOUR IN SOME AREAS...
ESPECIALLY ACROSS DANE...IOWA...LAFAYETTE AND GREEN COUNTIES.  SOME
ADDITIONAL FLOODING OF STREAMS AND LOW LYING AREAS IS LIKELY DUE TO
THIS HEAVY RAIN.  AREAS WELL NORTH OF MADISON WILL LIKELY SEE
RAINFALL AMOUNTS HOLD CLOSER TO A 1/2 INCH TOTAL.

PERSONS IN SOUTH CENTRAL AND SOUTHEAST WISCONSIN NEAR RIVERS...
CREEKS AND LOW LYING AREAS SHOULD STAY ALERT FOR FLOODING.

DAVIS

The radar

The Milwaukee radar (KMKX), 52 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Washington

When
June 12, 2:00 AM CST
Where
Washington County, 3 mi S of Thompson
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Lightning, Washington

When
June 12, 2:20 AM CST to 2:28 AM CST
Where
Washington County, Kewaskum
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406968, 5406967.